| Catalog Number |
867414 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
| Health Effect - Clinical Codes |
Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Physical Asymmetry (4573)
| Date of Event |
11/05/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
J-c health care ltd.Received on 9 april 2024 a demand letter dated 28 march 2024 pertaining to a total knee replacement with sigma implant.According to the demand letter, back in 2019 patient underwent a lt tkr in russia (unknown implant) and suffered from infection.Thereafter patent underwent several infection revisions (also in russia) including removal of tibial implant and insertion of spacer, that did not solve the infection.During february-july 2020 patient was treated at (b)(6) in israel.On (b)(6) 2020 (b)(4) captured for the 1st revision) patient underwent a first stage of lt tkr revision at sheba medical center due to "infection and inflammatory reaction due to internal joint prosthesis (left)" during which her implants were removed and an antibiotic spacer was implanted.Thereafter patient was placed in plaster cast/brace and knee fixation and received a long term systemic antibiotic treatment under laboratory monitoring.After 6 weeks of antibiotic treatment with vancomycin and laboratory monitoring for additional 2 months, it was found that there was no inflammation of the infection following cessation of the antibiotics and the knee was "quiet", the second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.On (b)(6) 2020 follow-up visit - crp levels reduced to 12 without antibiotics, imaging ¿ implant in good position with ranges of flex and bend as expected in her condition.Patient returned to russia but less than 2 years after surgery claimed that had began to feel a heavy sensation in left leg and thereafter serious deterioration in patient's condition and instability of left knee appeared ¿ it began to "escape backwards" and leg was also allegedly shortened by ~5cm.Patient also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On 31 october 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.On (b)(6) 2023 patient underwent a lt tkr revision with a depuy replacement implant.In a follow-up visit on (b)(6) 2023 ¿ post revision on the background of aseptic loosening and fracture of the implant.Good stability.To be noted: the claims raised in the demand letter relate to the alleged fractured and loosened implant that was implanted on (b)(6) 2020.No surgery reports were provided.No product stickers were provided.No imaging test results were provided with the demand letter.
Additional Manufacturer Narrative
Product complaint # (b)(4).The device catalog number is unknown; therefore, udi is unavailable.E3 initial reporter occupation: lawyer this report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d9, g4 pma/510(k), h4.Corrected: d1, d2a, d2b, d4.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary : according to the information received, ¿a second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.According to the medical records: femur: srom femoral rotating hinge cemented x-small, femoral sleeve 20mm, femoral fluted stem 75x16.Tibia: tibial tray mbt revision 1.5 cemented, flutedstem 75x16, tibial insert hinge 18mm.Two (2) years after surgery she claimed that she began to feel a heavy sensation in her left leg and thereafter serious deterioration in her condition and instability of left knee appeared ¿ it began to "escape backwards" and her leg was also allegedly shortened by ~5cm.She also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant, and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.¿ the universal stem 75x14mm fluted and radiological images were returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device and attachment ¿binder1.Pdf¿.Visual inspection revealed that the universal stem was still assembled with the mating tibial tray.The device did not appear to be damaged or show evidence of a device nonconformance that could contribute to the reported event.However, review of the radiological images shows that the distal portion of the stem was pressing against the cortical bone on the lateral side of the tibia.Based on the available information, it is not possible to determine if the position of the universal stem observed in the radiograph is the initial position or if the implant has migrated to the lateral side due to irregularities in the weight loading on the tibial construct as it is observed that the lateral side of the knee has a wider joint space compared to the medial side.A manufacturing record evaluation was performed for the finished device [867414 /j5836h] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.The overall complaint was not confirmed as the observed condition of the universal stem 75x14mm fluted would not contribute to the complained issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : a manufacturing record evaluation was performed for the finished device [867414 /j5836h] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: corrected: d4 primary udi number.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary according to the information received, ¿a second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.According to the medical records: femur: srom femoral rotating hinge cemented x-small, femoral sleeve 20mm, femoral fluted stem 75x16.Tibia: tibial tray mbt revision 1.5 cemented, flutedstem 75x16, tibial insert hinge 18mm.Two (2) years after surgery she claimed that she began to feel a heavy sensation in her left leg and thereafter serious deterioration in her condition and instability of left knee appeared ¿ it began to "escape backwards" and her leg was also allegedly shortened by ~5cm.She also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant, and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.¿ the universal stem 75x14mm fluted and radiological images were returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned implant and attachments ¿binder1.Pdf¿ and "(b)(4) radiology records (b)(6) 2024".Visual inspection revealed that the universal stem 75x14mm was returned attached to the mating tibial tray.No cosmetic defects nor damage that could have contributed to the reported event were observed.Review of the radiological images show a progression of what appears to be bone resorption on the medial femoral and tibial bone-to-construct interfaces, however definitive evidence of implant loosening of the femoral and tibial implants could not be established.It is noteworthy that the distal part of the stem of the tibial assembly was progressively pressing against the cortical bone of the tibia on the lateral side which is consistent with tibial implant migration.There is no indication that a design or manufacturing issue has caused or contributed to the reported migration of the universal stem 75x14mm fluted.Although the migration of the implant cannot be traced to design or manufacturing, a definite root cause cannot be established due to there being multiple factors that may influence, such as, but not limited to irregularities in the weight loading on the tibial construct.Consideration must be given to all potential influences such as surgical process, patient variables (e.G.Activity level and use), anatomical considerations and patient changes over time.Any conclusions from the investigational input provided have to be placed into context with all other relevant factors.A manufacturing record evaluation was performed for the finished device [867414 /j5836h] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a manufacturing record evaluation was performed for the finished device [867414 /j5836h] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.